All my life I have had a very high tolerance to medications. It is a trait that runs in my mom's side of the family. I have also noticed I never go through withdrawals when I stop taking medications such as anti-depressants and opioids. I have been taking 120mg of methadone a day for about 9 or 10 months. I stopped taking it cold turkey for 4 days and I never had any withdrawal symptoms. In fact, by the 3rd and 4th days I was feeling more mentally and physically energized than I had in months. Other than my chronic nerve pain condition getting more painful, I felt great. By the 5th day I finally got my perscription filled so i started taking it again. But what does it mean that I did not have any withdrawal symptoms? Was I not off it long enough? Or do some people just lack whatever causes withdrawal?
I don't think I go through withdrawals. What does that mean? I am taking 120 mg of methadone a day?
Question posted by sweetsonggirl on 22 Oct 2009
Last updated on 6 February 2022 by Michelle_b
After reading other posts I was kind of worried I didn't put enough info in, so here it goes:
I am taking methadone for chronic pain. I am currently suffering from sever nerve damage in my esophagus and vulvar area. Both of the damages are completely unrelated (other than the fact that my body has some screwed up wiring). And just in case people are curious because doctors and therapists ask me all of the time; YES I had a good childhood without any major traumas....and NO, I have never been raped or sexually abused. I have had only one sexual partner in my whole life and that is my fiance, who thankfully is very understanding and helps support me through the hell that is chronic, debilitating pain. Anyways... the specialists I have seen have concluded that the esophageal nerve damage was probably caused during a bad bout of heartburn. (I have had GERD problems since I was about 12.) They concluded that the vulvar nerve damage was either caused by a painful yeast infection, or the fact that I was a gymnast for 9 years. (They say that gymnasts and dancers tend to get vulvadynia more often than other women because they spend so much time tightening the pelvic muscles.)
So that is a little background as to why I am on the drugs. My pain started sporadically and slowly, but over a course of 5 years has snowed balled into to excruciating 24/7 pain. Basically, I always feel like I have a horrible case of heartburn and my vaginal opening always feel like it has raw skin.... It really sucks being a 23 year old stuck in the body of a crippled old person. I won't go into the long process of trial and error that brought me to my current medication regimen, but here's what I am taking on a daily basis:
oxycodone 20mg or hydrocodone 20mg for breakthrough pain as needed
flexeril 20mg at bedtime, if I am having excess muscle tightness or spasms I will take 10mg of flexeril during the day or 10mg of baclofen
and then daily vitamins, the vitamin supplements I need to counteract side effects of lasix and nexium, and birth control
Most people would probably look at that list and my dosages and think,"daaaaymn, that girl is on a lot of drugs!" But as I stated in my original post, I have a very high tolerance to drugs. So anyways, back to my original question, what does it mean that I never get symptoms of withdrawal? Believe me, I'm not complaining, I'm just curious.
Before I got into this whole nerve damage mess, I had broken many bones, gotten stitches, and had a couple of surgeries. Both then and now I have never had withdrawal symptoms after discontinuing use of drugs like vicodin or percoset. I have never tapered off them, I always go cold turkey and I'm fine. As for the methadone, like I said above, I have had periods where I will go from taking 120mg to nothing for 2-4 days, and aside from my nerve pain flaring up, I have no problems.
I am getting a spinal chord stimulator implanted in the next couple of months, and my hope is after that I will be able to go off the methadone entirely. I know my doctor will suggest tapering off the usage 10mgs a week, but that 12 weeks! I'm trying to get back to normal as quickly as possible. So I guess a follow up question to my original one would be, if I don't have any withdrawal problems, is there any danger in tapering off my usage more steeply. If I had my way I would just kick cold turkey like I have with everything else, but I'm guessing that doctors would tell me I shouldn't do that.
Okay, so that is my long (and first btw) post. Thanks for reading and if you have any answers I thank you in advance. And since I am a newb, please let me know if I have left out any crucial info that would make my question easier to answer.
Medications like methadone have a half life. So basically the medicine builds up in your system each time you take it. You probably would have to go a little longer without it to start completely withdrawing. Also were you taking the oxy or any other opioid while you didn't have the methadone for 4 days? Because you technically wouldn't withdraw if you had other opioids in your system compared to none at all.
Dave is rite on the money here. You should take his advice seriously as i also am on methadone 120mgs daily and I do know how it feels to suffer w/d from it and it's way worse than any other w/d I have ever felt in my life. I wanted to die but luckily I was in the hospital when it happened because I made it but I really did almost die. It's a long story but neway, w/d from methadone are no joke so for now you should be happy you haven't experienced them yet.
It takes 5-7 days for your serum level to change so this why you didn't experience withdrawls. Also, your wasting your time taking hydrocodone and/or oxycodone as the methadone molecule covers the opiate receptors making any opiate virtually useless. So you should save yourself the money or time with taking so called break thru meds while on methadone.
If you stopped all opiates today then I can guarantee you that by this time next week you would be in withdrawl. Methadone withdrawls take a long time to set in compared with all the other opiates due to it's chemical make up. The withdrawls from methadone have led quite a few people to suicide. So be carefull with this stuff, it's definately not vicodin or percocet.
If you do decide that you want off methadone you should drop your dose no more than 10% every 4-6 weeks. This is to allow for your serum level to adjust to the new dose and also it allows you to produce more endorphins.
So that in short is your answer to why you think you are unable to go into withdrawls. There are many many reasons why people wuffer withdrawls differently then others but one thing is the same for everyone who has been taking any opiate for at least a couple months on a daily basis. So be very careful with methadone as it is not like morphine, heroin, fentanyl ect. It really is rocket fuel compare to these other opiates. At high doses it can also cause some heart problems. I serve on a board at The College of Physcians ans Surgeons of Ontario. The team I'm on is a methadone patient advisory panel (team). It has been found that doses over 200mgs a day can lead to heart problems. I myself started out at 400mgs a day but in the last 3 years I have lowered my dose to 120mgs a day. This is a safe dose and should not cause any problems as long as I don't take other drugs such as benzodiazapines, opiates, alcohol ect. Good luck...
- Methadone uses and safety info
- Methadone information for Healthcare Professionals (includes dosage details)
- Side effects of Methadone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.